Drug Limits Stomach Trouble in Patients Taking Low-Dose Aspirin
MONDAY, July 6 -- The drug famotidine prevents stomach and upper-intestinal ulcers in people taking low-dose aspirin, often to reduce the risk of heart attack, a new British study finds.
The phase III trial included 404 patients taking 75 milligrams to 325 milligrams of aspirin a day. They were randomly selected to take either 20 milligrams of famotidine or a placebo twice a day. After 12 weeks, all the participants underwent an endoscopic exam.
Stomach ulcers were found in 3 percent of the patients taking famotidine and in 15 percent of those taking the placebo, the researchers found. Upper-intestinal (duodenal) ulcers were found in 0.5 percent of the famotidine group and in 17 percent of the placebo group. Gullet ulcers were found in 4 percent of the famotidine group and in 19 percent of the placebo group.
"Famotidine is effective in the prevention of gastric and duodenal ulcers and erosive esophagitis in patients taking low-dose aspirin," concluded Dr. Ali S. Taha, of the University of Glasgow, and colleagues.
The findings from the FAMOUS trial were published online July 6 in The Lancet, and will appear in an upcoming print issue.
Famotidine lowers acidity by binding to histamine particles in the stomach. The drug is broken down by enzymes in the liver. The drug may offer an alternative to proton pump inhibitors (PPIs), which can prevent ulcers in people taking low-dose aspirin to protect against heart disease and a number of other conditions. There are concerns about the cost and safety of PPIs, along with the risk of interaction with clopidogrel (Plavix), another anti-clotting drug that's often prescribed with aspirin, according to background information in a journal news release.
"There is little doubt that aspirin and other anti-clotting drugs are very useful in the prevention of heart, brain and other vascular diseases, hence their increasing use worldwide. Patients on such drugs should continue using them as advised by their family doctors or hospital specialists. However, everybody should be aware that aspirin use can also be associated with a variety of gastrointestinal or digestive system problems, which sometimes can be serious. The results of this research widen the options for the prevention of such problems particularly when more than one clotting drug is required," the study authors wrote.
Posted: July 2009
Recommended for you